Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 78, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Apr 1, 2012, 5:53 PM EDT for Blount County, Monroe County, Tennessee. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 1, 2012, 5:53 PM EDT (21:53 UTC)
- Expired
- Apr 1, 2012, 6:30 PM EDT
- In force
- 37 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Blount County, TN, Monroe County, TN
The radar
The Knoxville radar (KMRX), 93 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.9 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 807 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 1020 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
320
WUUS54 KMRX 012153
SVRMRX
TNC009-123-012245-
/O.NEW.KMRX.SV.W.0078.120401T2153Z-120401T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
553 PM EDT SUN APR 1 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BLOUNT COUNTY IN EAST TENNESSEE...
MONROE COUNTY IN EAST TENNESSEE...
* UNTIL 645 PM EDT
* AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 13 MILES NORTHWEST OF TAPOCO...OR 14 MILES
SOUTHWEST OF MARYVILLE...AND WAS MOVING SOUTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
TALASSEE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3554 8422 3567 8405 3552 8382 3552 8383
3552 8387 3547 8392 3543 8399 3541 8401
3537 8400 3534 8403
TIME...MOT...LOC 2153Z 306DEG 18KT 3556 8408
$$
DMG2 follow-up statements
660
WWUS54 KMRX 012210
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
610 PM EDT SUN APR 1 2012
TNC009-123-012245-
/O.CON.KMRX.SV.W.0078.000000T0000Z-120401T2245Z/
MONROE TN-BLOUNT TN-
610 PM EDT SUN APR 1 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR BLOUNT AND MONROE COUNTIES...
AT 608 PM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR TALASSEE...
OR 16 MILES SOUTH OF MARYVILLE...AND WAS MOVING SOUTHEAST AT 20 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3550 8415 3561 8400 3552 8382 3552 8387
3547 8392 3543 8399 3541 8401 3537 8400
3534 8403
TIME...MOT...LOC 2209Z 306DEG 18KT 3551 8400
$$
DMG988
WWUS54 KMRX 012230
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
630 PM EDT SUN APR 1 2012
TNC009-123-012240-
/O.CAN.KMRX.SV.W.0078.000000T0000Z-120401T2245Z/
MONROE TN-BLOUNT TN-
630 PM EDT SUN APR 1 2012
...THE SEVERE THUNDERSTORM WARNING FOR BLOUNT AND MONROE COUNTIES IS
CANCELLED...
THE STORMS THAT PROMPTED THE WARNING HAVE EXITED THE WARNED AREA.
THEREFORE...THE WARNING HAS BEEN CANCELLED.
&&
LAT...LON 3550 8415 3561 8400 3552 8382 3552 8387
3547 8392 3543 8399 3541 8401 3537 8400
3534 8403
TIME...MOT...LOC 2230Z 306DEG 18KT 3545 8390
$$
DMGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 2:28 PM EDT, 3 hours 25 minutes earlier.
Area forecast discussion, Apr 1, 2:28 PM EDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 228 PM EDT SUN APR 1 2012 .SHORT TERM...(TONIGHT AND MONDAY)...WEAK FRONTAL BOUNDARY REMAINS OVER THE AREA...AND YET ANOTHER WEAK COLD FRONT WILL SAG SOUTH INTO THE AREA TONIGHT AND MONDAY. EXPECT CONVECTION THIS AFTERNOON/EVENING ESPECIALLY NORTH WHERE AREA OF CONVECTION MOVING IN FROM KY...AND THEN EXPECT ANOTHER ROUND LATER TONIGHT TO MOVE INTO MAINLY NORTHERN AREAS. WILL CARRY HIGH CHANCE NORTH TONIGHT...SLIGHT CHANCE SOUTH EVENING. WILL CARRY CHANCE POPS MONDAY NORTH AND CENTRAL...SLIGHT CHANCE SOUTH. SOME STORMS MAY BE SEVERE THIS AFTERNOON AND AGAIN NORTH TONIGHT WITH SECOND CONVECTIVE COMPLEX MOVING IN. WILL CONTINUE MENTION IN HWO. JUST A FEW TWEAKS TO MAV TEMPS. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)...A STATIONARY FRONT WILL BE LOCATED ACROSS THE FORECAST AREA MONDAY NIGHT TUESDAY KEEPING CHANCES OF CONVECTION. MODELS ARE COMING IN CLOSER AGREEMENT WITH A NORTHERN STREAM SHORT-WAVE TROUGH MOVING ACROSS THE GREAT LAKES AND NORTHEAST UNITED STATES WITH ASSOCIATED COLD FRONT MOVING INTO THE AREA TUESDAY NIGHT AND WEDNESDAY. AT THE SAME TIME...A SOUTHERN STREAM SHORT-WAVE WILL MOVE SOUTHERN PLAINS. THIS FRONT WILL BECOME QUASI-STATIONARY OVER THE TENNESSEE VALLEY FOR WEDNESDAY THROUGH THURSDAY NIGHT WITH PERIODS OF SHOWERS AND THUNDERSTORMS LIKELY. THERE IS A SEVERE THREAT TUESDAY THROUGH THURSDAY AS FRONTAL BOUNDARY AND INCOMING UPPER TROUGH ACTIVATE MODERATE INSTABILITY OVER THE AREA. ALSO...CONCERN ABOUT POTENTIAL OF ISOLATED FLASH FLOODING DUE TO THE PERSISTENT PERIODS OF CONVECTION. PWS INCREASE TO NEARLY 1.5 INCHES BY MID-WEEK. UPPER TROUGH MOVES EAST OF THE AREA FOR FRIDAY WITH DRIER WEATHER RETURNING FOR NEXT WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 62 84 60 86 60 / 20 20 20 20 40 KNOXVILLE MCGHEE TYSON AIRPORT, TN 59 82 60 84 60 / 20 30 30 20 40 OAK RIDGE, TN 59 83 60 84 60 / 20 30 30 20 40 TRI CITIES AIRPORT, TN 52 79 53 81 54 / 40 30 20 20 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && LW/DH
Hazardous weather outlook, Apr 1, 12:12 PM EDT, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 1212 PM EDT SUN APR 1 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-021615- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 1212 PM EDT SUN APR 1 2012 /1112 AM CDT SUN APR 1 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. SOME OF THESE STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... FRONTAL BOUNDARIES WILL LINGER AROUND THE SOUTHERN APPALACHIAN REGION THROUGHOUT MOST OF THE UPCOMING WEEK...WITH SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP EACH DAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. A FEW STORMS MAY BECOME STRONG TO SEVERE EACH DAY...BRINGING THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...LOCALLY HEAVY RAINFALL...AND CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ANY AFTERNOON OR EVENING THIS UPCOMING WEEK.
In the hours before
Special weather statement, Apr 1, 2:22 PM EDT, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 222 PM EDT SUN APR 1 2012 TNZ012-035-036-067-011915- ANDERSON TN-MORGAN TN-ROANE TN-SCOTT TN- 222 PM EDT SUN APR 1 2012 ...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...ANDERSON...SOUTHERN SCOTT AND ROANE COUNTIES UNTIL 315 PM EDT... AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF WARTBURG...MOVING SOUTHEAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WARTBURG...OAK RIDGE...OLIVER SPRINGS...PETROS AND ROSEDALE. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DH
Special weather statement, Apr 1, 2:34 PM EDT, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 234 PM EDT SUN APR 1 2012 TNZ013-014-036>038-069-011915- ANDERSON TN-CAMPBELL TN-CLAIBORNE TN-GRAINGER TN-KNOX TN-UNION TN- 234 PM EDT SUN APR 1 2012 ...SIGNIFICANT WEATHER ADVISORY FOR KNOX...GRAINGER...CLAIBORNE... CAMPBELL...EXTREME EASTERN ANDERSON AND UNION COUNTIES UNTIL 315 PM EDT... AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTH OF LA FOLLETTE...MOVING SOUTHEAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LA FOLLETTE... MAYNARDVILLE...CLAIRFIELD...FINCASTLE...NORRIS LAKE...SHARPS CHAPEL...SPRINGDALE...ROSE HILL...LUTTRELL...PAULETTE...SANDLICK... JOPPA AND MALONEYVILLE. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DH
Special weather statement, Apr 1, 3:13 PM EDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 313 PM EDT SUN APR 1 2012 TNZ014-016-037>040-042-069-070-073-012000- CLAIBORNE TN-GRAINGER TN-HAMBLEN TN-HAWKINS TN-JEFFERSON TN-KNOX TN-NORTH SEVIER TN-NORTHWEST COCKE TN-NORTHWEST GREENE TN-UNION TN- 313 PM EDT SUN APR 1 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN GREENE... SEVIER...COCKE...EASTERN KNOX...JEFFERSON...EXTREME WESTERN HAWKINS...HAMBLEN...GRAINGER...CLAIBORNE AND UNION COUNTIES UNTIL 400 PM EDT... AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TAZEWELL TO MAYNARDVILLE...AND MOVING SOUTHEAST AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...MAYNARDVILLE... RUTLEDGE...JEFFERSON CITY...MORRISTOWN...DANDRIDGE...NEW MARKET... RUSSELLVILLE...WHITE PINE...LONE MOUNTAIN...LUTTRELL...JOPPA...THORN HILL...BLAINE...BUFFALO SPRINGS...ALPHA...PIEDMONT AND LOWLAND. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DH
Special weather statement, Apr 1, 4:16 PM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 416 PM EDT SUN APR 1 2012 TNZ069-071>074-012115- BLOUNT SMOKY MOUNTAINS TN-KNOX TN-NORTH SEVIER TN-NW BLOUNT TN-SEVIER SMOKY MOUNTAINS TN- 416 PM EDT SUN APR 1 2012 ...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...SEVIER AND KNOX COUNTIES UNTIL 515 PM EDT... AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR KNOXVILLE...WHICH WAS MOVING SOUTHEAST AT 25 MPH. SMALL HAIL AND GUSTY WINDS ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DMG
Local storm report, Apr 1, 4:36 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
436 PM EDT SUN APR 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL CLINTON 36.09N 84.13W
04/01/2012 E1.00 INCH ANDERSON TN BROADCAST MEDIA
&&
JWINTONSpecial weather statement, Apr 1, 5:38 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 538 PM EDT SUN APR 1 2012 TNZ071-072-086-087-012230- BLOUNT SMOKY MOUNTAINS TN-NORTHWEST MONROE TN-NW BLOUNT TN-SOUTHEAST MONROE TN- 538 PM EDT SUN APR 1 2012 ...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT AND MONROE COUNTIES UNTIL 630 PM... AT 533 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES NORTHEAST OF MADISONVILLE...WHICH WAS MOVING SOUTHEAST AT 20 MPH. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...TARIFFVILLE...CITICO BEACH...TALASSEE...HAPPY VALLEY AND CITICO. SMALL HAIL AND GUSTY WINDS ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DMG
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 8:08 PM EDT | Areal Flood Advisory | MRX | Johnson | 112 min |
| Apr 1, 3:54 AM EDT | Dense Fog Advisory | MRX | Anderson, Bledsoe, Blount, Bradley, Campbell, Carter and 27 more | 5 hr |
| Apr 1, 2:41 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Knox, Morgan, Scott | 49 min |
| Apr 1, 3:29 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Blount, Knox | 46 min |
| Apr 1, 3:44 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene, Hamblen, Jefferson | 46 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.